Poison Control Calls Increase Due To ADHD Medication Abuse
According to the Centers for Disease Control and Prevention (CDC) an estimated 6.1 million children were diagnosed with attention deficit hyperactivity disorder (ADHD) as of 2016. Research shows that as prescriptions rise, so does ADHD medication abuse.
ADHD Medication Abuse
A recent study determined that most of the 156,000 poison-control calls were related to unintentional use of ADHD drugs, either by small children taking improperly stored prescriptions or by older children taking more than the prescribed dose. Brand names for ADHD drugs are Adderall, Concerta, and Ritalin. Many experts in the field of psychotherapy believe doctors act too quickly to prescribe these medications for children who are suspected of having ADHD. The larger number of prescriptions being written are contributing significantly to ADHD medication abuse. Esther Fine, PhD, a psychoanalyst expressed her concern that teachers are diagnosing children as having ADHD and pressuring parents to have their child put on ADHD drugs. While the numbers of children diagnosed continue to rise, the percentage of those who receive psychotherapy has reduced dramatically. If a child is disruptive or displays poor behavior, he or she is sent to the pediatrician to get drugs for a quick fix without looking for the possible reasons for the problem. This continual increase in diagnosis has led to greater numbers of ADHD medication abuse cases.
ADHD Medication Abuse Side Effects
There are a number of side effects to ADHD medication even when it is used as directed. Some of the side effects include the following:
- Uncontrollable shaking
- Stomach pain
- Loss of appetite
- Weight loss
Some side effects are serious and require immediate medical attention. These dangerous ADHD medication abuse side effects include:
- Rapid or pounding heartbeat
- Shortness of breath
- Excessive fatigue
- Chest pain
- Slow speech
- Dizziness or fainting
- Weakness or numbness in an arm or leg
- Motor or verbal tics
- Aggressive and hostile behavior
- Blurred vision
- Swelling or eyes, face, tongue, or throat
- Difficulty breathing of swallowing
These are dangerous and often life-threatening side effects. Get immediate emergency medical help. If you are near a hospital, take the individual to the emergency room. Call 911 for an ambulance if you can not drive to the hospital in a few minutes time.
ADHD Medication Misuse
If you are concerned that your child or teen is misusing ADHD medication, you can get help. Better Addiction Care (BAC) is a free addiction treatment referral service that is staffed by well-trained and caring specialists. As more scientific research material on the results of long term side effects becomes available, you may feel the need to have your child stop taking his or her ADHD medication. It is important to be sure it’s done safely. Call BAC at 1.800.429.7690 and let the addiction specialists answer all your questions. When the prescribed drugs are used properly, they may be helpful for the child who actually has ADHD. Misuse of ADHD drugs can cause serious physical and mental side effects as well as life-threatening overdose scenarios.
Take control of your child’s ADHD medication misuse issues now. Whether he or she is in grade, middle, or high school, misuse is causing children serious problems that can affect their physical and mental health. Call BAC at 1.800.429.7690 and get the information you need to get the best help for your child.